Hail, Sangamon
- When
- January 22, 1:24 PM CST to 1:29 PM CST
- Where
- Sangamon County, New Berlin
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.720, -89.920
Scattered thunderstorms developed in the dry slot of a powerful storm system during the afternoon of January 22nd. The storms were primarily confined to locations along and west of the I-55 corridor.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Scattered thunderstorms developed in the dry slot of a powerful storm system during the afternoon of January 22nd. The storms were primarily confined to locations along and west of the I-55 corridor. A few cells produced hail as large as quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 22, 11:55 AM CST, 1 hour 29 minutes earlier.
Area Forecast Discussion National Weather Service Lincoln IL 1155 AM CST Mon Jan 22 2018 .UPDATE... Issued at 1055 AM CST Mon Jan 22 2018 Line of showers and thunderstorms from this morning has moved eastward into IN. Some persistent low stratus remains over the eastern half of the state on vis sat imagery. Significant clear slot around the approaching storm system moving into IL. Enough llvl moisture in place to result in some low stratocu development. How quickly the clear slot clouds over as well as how dense will likely impact the extent of minimal instability that develops. Cooler air is wrapping around the system, if not the larger cold airmass back to the NW, countering the attempted warm air advection with the southerly winds. Likely to remain gusty through the afternoon. Minor updates to the forecast will continue, but leaving the afternoon chances for showers and thunderstorms. && .SHORT TERM...(Today and tonight) ISSUED AT 323 AM CST Mon Jan 22 2018 08z/2am surface analysis shows 1000mb low over northeast Kansas...with warm front extending E/NE to southern Lake Michigan. A band of showers with a few embedded thunderstorms has developed within the warm sector of the system well ahead of an approaching cold front. Latest radar imagery shows widespread showers/thunder along and west of the I-55 corridor...with the convection tracking N/NE. Based on radar timing tools, it appears most of the precip will be east of I-55 by 12z, then will exit into Indiana between 15z and 18z. Once this initial band departs, a pronounced mid- level dry slot will bring partial clearing and a period of dry weather from late morning through mid-afternoon. After that, the big question will be if any additional convection will develop along the advancing cold front late this afternoon. Due to partial sunshine and surface dewpoints in the middle to upper 50s, SBCAPEs will reach 400-600J/kg...while 0-6km bulk shear values range from 50-70kt. Despite this high shear/moderate instability environment, the main mitigating factor for convection later today will be a lack of deep-layer moisture. Some high-res models such as the NAM12, HRRR, and WRF-NMM suggest widely scattered showers/storms will develop along the front across the Illinois River Valley after 21z...then will quickly track E/NE late this afternoon into the early evening. Meanwhile, other models such as the WRF-ARW and GFS show virtually no precip. At this point, will focus highest PoPs during the morning hours as the main band of precip passes, then will include low chance late this afternoon as the cold front approaches. Any storms that fire this afternoon could potentially produce gusty winds and small hail. High temperatures today will climb well into the 50s. The cold front will sweep through central Illinois this evening, followed by a return to colder conditions overnight. Overnight low temperatures will bottom out in the lower to middle 30s. Meanwhile, wrap around moisture associated with surface low pressure tracking into the Great Lakes will spill into west- central Illinois this evening...then will spread E/NE to the Indiana border toward midnight. The thermal profile will initially be warm enough to support rain through the evening, then will cool sufficiently to produce a rain/snow mix overnight. Any snow accumulation will be quite minor, amounting to little more than a couple tenths of an inch along/north of a Rushville to Bloomington line. .LONG TERM...(Tuesday through Sunday) ISSUED AT 323 AM CST Mon Jan 22 2018 A few rain/snow showers will linger across the NE KILX CWA Tuesday morning, followed by cool/dry weather by afternoon. Forecast soundings suggest clearing will be slow and will likely not occur until Tuesday night. Main weather story will be the windy and colder conditions as temperatures hover in the 30s and brisk northwesterly winds gusting 25-30mph create wind-chills in the 20s. Winds will gradually subside by Wednesday, but the cool conditions will continue as highs remain mostly in the 30s. After a short-wave trough passes on Wednesday, upper heights will begin to rise as another wave coming onshore across California induces downstream ridging over the Midwest. End result will be a marked warming trend for central Illinois, with highs returning to the 50s by Friday. 00z Jan 22 models have all quickened the arrival of the late week system, with FROPA occurring on Saturday. ECMWF no longer develops a substantial wave along the departing front on Sunday, so its solution is more progressive...like the previous runs of the GFS/GEM. As a result, PoPs will be largely confined to the Friday night through Saturday time-frame...with Sunday now appearing cool/dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1146 AM CST Mon Jan 22 2018 Clear slot around approaching low moving into Central IL and creating non-homogeneous flight categories. As fast as the LIFR cigs clear, MVFR cigs redevelop after a brief scattered deck. South winds mainly gusting to 25kts, but llvl winds translated down in CMI to 30-35kts. Borderline LLWS out of criteria now... but winds just off the surface (1500ft) to 40kts with the approach of the low. TS development in the clear slot still showing with some of the cu in high res short term models...will keep to VCTS as the coverage is not necessarily limited...but the instability is limited enough to curb widespread thunder. Return of low clouds later this evening under cyclonic flow of system. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...HJS SHORT TERM...Barnes LONG TERM...Barnes AVIATION...HJS
Hazardous Weather Outlook National Weather Service Lincoln IL 1129 AM CST Mon Jan 22 2018 ILZ027>031-036>038-041>046-048-051>056-061-231200- Champaign-Christian-Coles-De Witt-Douglas-Fulton-Knox-Logan-Macon- Marshall-Mason-McLean-Menard-Moultrie-Peoria-Piatt-Sangamon- Shelby-Stark-Tazewell-Vermilion-Woodford- 1129 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms are possible from mid afternoon into early evening. Some of these storms may be strong to severe. Locally damaging winds up to 60 mph is the primary threat. However, a brief tornado touchdown can't be ruled out. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... There is a small chance that spotter activation may be needed late this afternoon or early this evening, mainly between 3 pm and 6 pm. ILZ040-047-049-050-057-062-063-066>068-071>073-231200- Cass-Clark-Clay-Crawford-Cumberland-Edgar-Effingham-Jasper- Lawrence-Morgan-Richland-Schuyler-Scott- 1129 AM CST Mon Jan 22 2018 This Hazardous Weather Outlook is for portions of east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few thunderstorms are possible from mid afternoon into early evening. Organized severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... No hazardous weather is anticipated at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. Auten
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
739 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
01/22/2018 M1.18 INCH WOODFORD IL BROADCAST MEDIA
FROM WMBD
&&
BAKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
748 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
01/22/2018 M1.11 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN VIRGINIA 39.95N 90.21W
01/22/2018 M1.40 INCH CASS IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
809 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
01/22/2018 M1.09 INCH PEORIA IL CO-OP OBSERVER
&&
JRPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1031 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 NNE ARENZVILLE 39.95N 90.34W
01/22/2018 M1.63 INCH CASS IL COCORAHS
&&
JRPPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1141 AM CST MON JAN 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY RAIN HAVANA 40.30N 90.06W
01/22/2018 M1.11 INCH MASON IL CO-OP OBSERVER
0600 AM HEAVY RAIN VIRGINIA 39.95N 90.21W
01/22/2018 M1.40 INCH CASS IL CO-OP OBSERVER
0645 AM HEAVY RAIN GERMANTOWN HILLS 40.77N 89.47W
01/22/2018 M1.18 INCH WOODFORD IL BROADCAST MEDIA
FROM WMBD
0700 AM HEAVY RAIN 5 NNE ARENZVILLE 39.95N 90.34W
01/22/2018 M1.63 INCH CASS IL COCORAHS
0800 AM HEAVY RAIN 5 NW PEORIA 40.80N 89.68W
01/22/2018 M1.09 INCH PEORIA IL CO-OP OBSERVER
&&
JRPThe Lincoln radar (KILX), 69 km away, was scanning. The volume nearest the first event began at 19:22 UTC.
6 hail. Local standard time, as filed.
Mostly dime and nickel-sized stones, with a few quarter-sized stones before the hail stopped.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731232, 731231, 731230, 731229, 731228, 731227.